Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Diagnosed with IBS and taking Dothep. Advised to take Metamucil for diarrhoea. Not having diarrhoea problem. Is it safe to take?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 436 Questions
I was diagnosed with IBS quite a number of years ago. I have had some relief over the last 3 years by taking Dothep which was prescribed by my GP. Today he advised me to take Metamucil to assist in the relief of diarrhoea - everything I have read says this is to relieve Constipation - I do not have that problem. I may need to go to the toilet up to 4 times per day. As long as the stool is formed I am happy. By taking Metamucil won't this induce diarrhoea, seeing that most times my stool is "formed"?
Posted Wed, 30 Oct 2013 in Digestion and Bowels
Answered by Dr. Abhijit Deshmukh 3 hours later
Brief Answer:

Detailed Answer:

Thanks for posting your query on XXXXXXX

Yes it is a possibility that metamucil may induce diarrhoea.
What you can try is taking a plain isapgula. It is a fiber supplement and may relieve your symptoms.

Other option is to try with lower than prescribed doses of metamucil and increase to prescribed doses if you feel comfortable over 3 to 4 days.

Hope this answers your query.

Happy to help.


Above answer was peer-reviewed by
Follow-up: Diagnosed with IBS and taking Dothep. Advised to take Metamucil for diarrhoea. Not having diarrhoea problem. Is it safe to take? 12 hours later
Hello - thank you for your assistance.

I have already decided to start with less than recommended dosage to start with for about 3 or 4 days so it is good to see that I will be following "doctor's advice".
Answered by Dr. Abhijit Deshmukh 23 hours later
Brief Answer:
right decision taken

Detailed Answer:
Hello Madam,
I think it was a correct decision to step up the doses slowly over 3 to 4 days till you reach the prescribed doses.

In case you develop diarrhea in between then can reduce to previously tolerated dose and continue with the same.

Best wishes..
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor